Alabama, 2004Damaging Wind in Alabama, December 7, 2004
December 7, 2004 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 7, 4:28 AM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Dec 7, 4:28 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 AM CST TUE DEC 7 2004
.SYNOPSIS...
TORNADO WATCH IN EFFECT UNTIL 8 AM.
A STRONG LINE OF THUNDERSTORMS WILL MOVE ACROSS THE STATE FROM WEST
TO EAST DURING THE MORNING HOURS. THERE HAVE BEEN SEVERAL REPORTS OF
DAMAGE ALONG THIS LINE. THE LINE SHOULD BEGIN TO WEAKEN AFTER
DAYBREAK AFTER IT CROSSES I-65 AND MOVES ACROSS THE EASTERN HALF OF
THE STATE.
&&
.SHORT TERM...
THE DRIVING UPPER-LEVEL SUPPORT THAT KICKED THIS LINE OFF CONTINUES
TO LIFT WELL INTO THE OHIO VALLEY. RIGHT NOW THESE STORMS ARE FEEDING
OFF THE RICH AIR-MASS OVER THE AREA NOW...AND SHOULD BEGIN TO WEAKEN
AS THE LINE MOVES ACROSS DUE TO THE LOSS OF THE UPPER SUPPORT.
THE FRONT WILL NOT MAKE IT FAR TODAY AS THE UPPER PUSH IS BEING LOST.
IT SHOULD HANG UP ACROSS THE SOUTH END OF THE STATE BEFORE
REBOUNDING TOMORROW AFTERNOON AS A WARM FRONT. LOOKING LIKE WELL
SEE ANOTHER GOOD SURGE OF RICH WARM DEWPOINTS SLIDING BACK ACROSS US
ON WEDNESDAY NIGHT INTO THURSDAY JUST AHEAD OF THE NEXT UPPER
SYSTEM MOVING THROUGH. SHOWERS AND THUNDERSTORMS WILL BE A GOOD BET
AGAIN FOR THURSDAY. THIS IS LOOKING LIKE ROUND 2 FOR THE WEEK.
&&
.LONG TERM...
AFTER THURSDAYS SYSTEM LONG-WAVE TROF REALLY DEEPENS OVER THE EAST
COAST...LEAVING US ON THE STRONG SUBSIDENT SIDE OF THE TROF. NICE
COLD ADVECTION PATTERN SETS-UP FOR A COUPLE DAYS AFTER BRINGING
TEMPS BACK TO NEAR SEASONAL NORMS.
ANOTHER COLD FRONT LOOKS LIKE IT WILL MAKE IT BY LATE
WEEKEND/BEGINNING OF THE WORK WEEK. THIS ONE IS LOOKING DRY...WITH
ANOTHER GOOD SURGE OF COLD-AIR BEHIND IT.
&&
.PREVIOUS DISCUSSION...
SHORT-TERM DISCUSSION UPDATE
A LINE OF SEVERE THUNDERSTORMS WAS RAPIDLY APPROACHING THE
NORTHWESTERN CORNER OF THE CWA. BEST TWO HOUR SURFACE PRESSURE
FALLS EXTENDED FROM CENTRAL TN INTO NORTHWEST AL. MOST UNSTABLE
CAPES WERE ON THE ORDER OF 500 TO 750 J/KG...WHILE 0-3 KM SR
HELICITY VALUES WERE ABOVE 350 M2/S2. EXPECT THE STRONGEST HELICITY
VALUES WILL LIFT NORTHWARD WITH TIME.
SOME OF THE MOST SIGNIFICANT LIGHTNING WAS ASSOCIATED WITH THE
STORMS OVER WINSTON COUNTY...MISSISSIPPI...AND SCOTT
COUNTY...MISSISSIPPI.
SO FAR HAVE SEEN SEVERAL BOWS WRAP UP INTO COMMA HEAD SHAPES OVER
MISSISSIPPI. EXPECT SEVERE WEATHER THREAT TO MOVE INTO MARION...AND
LAMAR COUNTIES AFTER 300 AM.
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 70 45 64 61 70 / 90 00 00 40
ANNISTON 71 47 64 62 70 / 80 00 00 40
BIRMINGHAM 72 45 65 62 68 / 99 00 00 40
TUSCALOOSA 71 44 67 63 68 / 99 00 00 40
CALERA 72 46 67 63 70 / 90 00 00 40
AUBURN 70 57 68 64 70 / 60 40 00 40
MONTGOMERY 74 55 71 66 72 / 70 30 20 40
TROY 73 58 71 65 72 / 60 50 20 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 8 AM FOR A
LINE FROM ETOWAH...ST. CLAIR...SHELBY...CHILTON AND DALLAS COUNTIES
WESTWARD.
&&
JONES/90
Hazardous weather outlook, Dec 7, 7:13 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 AM CST TUE DEC 7 2004
ALZ011>015-017>050-071930-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
713 AM CST TUE DEC 7 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(TODAY AND TONIGHT)
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY GENERALLY EAST
OF A LINE FROM ONEONTA...TO BIRMINGHAM...TO CLANTON...TO SELMA.
THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM DAMAGING STRAIGHT-
LINE WINDS. THE THREAT OF SEVERE WEATHER WILL BE DIMINISHING BY
THIS AFTERNOON.
NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)
SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY OVER THE
FORECAST AREA...OUT AHEAD OF AN APPROACHING UPPER-LEVEL
DISTURBANCE. SOME OF THE THUNDERSTORMS WILL BE STRONG AT TIMES ON
THURSDAY.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
...SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NEED TO KEEP
UP WITH THE ONGOING SEVERE WEATHER THREAT THIS MORNING. ACTIVATION
MAY BE REQUIRED AGAIN ON THURSDAY.
In the hours before
Special weather statement, Dec 7, 6:00 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CST TUE DEC 7 2004
ALZ013-014-022-031-071400-
MARION-LAMAR-
600 AM CST TUE DEC 7 2004
TORNADO WATCH NUMBER 915 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES:
WINSTON...FAYETTE...PICKENS...AND GREENE.
Special weather statement, Dec 7, 6:12 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 AM CST TUE DEC 7 2004
ALZ030-071400-
SUMTER-
612 AM CST TUE DEC 7 2004
TORNADO WATCH NUMBER 915 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTY:
SUMTER.
Special weather statement, Dec 7, 6:21 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 AM CST TUE DEC 7 2004
ALZ033-071300-
PERRY-
621 AM CST TUE DEC 7 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY COUNTY UNTIL
700 AM CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 620 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES NORTH OF HEIBERGER TO 20 MILES
SOUTHWEST OF MARION...MOVING NORTHEAST AT 40 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HEIBERGER...MARION AND OAKMULGEE THROUGH 700 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
A TORNADO WATCH IS IN EFFECT FOR PERRY COUNTY UNTIL 8 AM CST.
Special weather statement, Dec 7, 6:52 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 AM CST TUE DEC 7 2004
ALZ017-024>026-032-071345-
BLOUNT-HALE-JEFFERSON-SHELBY-ST. CLAIR-
652 AM CST TUE DEC 7 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE...SHELBY...
JEFFERSON...ST. CLAIR AND BLOUNT COUNTIES UNTIL 745 AM CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 649 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES NORTH OF SMOKE RISE TO WILEY...
MOVING EAST AT 45 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WILEY...WEST JEFFERSON...SYLVAN SPRINGS...SMOKE
RISE...BIRMINGHAM...GRAYSVILLE...WARRIOR...NORTH JOHNS AND MINOR
THROUGH 745 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. WINDS WILL BE
STRONGEST IN THE HIGHER ELEVATIONS.
LOCALIZED STREET AND LOWLAND FLOODING IS ALSO A CONCERN. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.
Special weather statement, Dec 7, 6:52 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TO REMOVE HALE COUNTY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 AM CST TUE DEC 7 2004
ALZ017-024>026-071345-
BLOUNT-JEFFERSON-SHELBY-ST. CLAIR-
652 AM CST TUE DEC 7 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY...JEFFERSON...ST.
CLAIR AND BLOUNT COUNTIES UNTIL 745 AM CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 649 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES NORTH OF SMOKE RISE TO
BESSEMER...MOVING EAST AT 45 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WEST
JEFFERSON...SYLVAN SPRINGS...SMOKE RISE...BIRMINGHAM...GRAYSVILLE...
WARRIOR...NORTH JOHNS AND MINOR THROUGH 745 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. WINDS WILL BE
STRONGEST IN THE HIGHER ELEVATIONS.
LOCALIZED STREET AND LOWLAND FLOODING IS ALSO A CONCERN. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.
Special weather statement, Dec 7, 7:21 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 AM CST TUE DEC 7 2004
ALZ018-071400-
ETOWAH-
721 AM CST TUE DEC 7 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL
800 AM CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 721 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES WEST OF RIDGEVILLE...MOVING EAST AT 40 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SARDIS CITY...
ATTALLA...RIDGEVILLE...GADSDEN...REECE CITY...KEENER...GLENCOE AND
HOKES BLUFF THROUGH 745 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
A TORNADO WATCH IS IN EFFECT FOR ETOWAH COUNTY UNTIL 8 AM CST.
Thunderstorm Wind, St. Clair
- When
- December 7, 7:25 AM CST to 7:51 AM CST
- Where
- St. Clair County, Moody
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.583, -86.500
A few trees were blown down from Moody to Pell City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, December 7, 20041 injured · $1.7 million · F2 · 65 events
- Flood in Tennessee, December 7, 20041 death · 1 event
- Tornadoes and Damaging Wind in Mississippi, December 7, 2004$125,000 · F2 · 3 events
- Tornado in Alabama, December 7, 2004$30,000 · F2 · 1 event
- High Wind in Ohio, December 7, 2004$380,000 · 57 kt wind · 20 events
- Damaging Winds in Louisiana, December 7, 2004$214,000 · 75 kt wind · 10 events
- High Wind in New York, December 7 to 8, 2004$235,000 · 54 kt wind · 8 events
- Strong Wind in Ohio, December 7, 2004$95,000 · 8 events
- High Wind in Pennsylvania, December 7, 2004$55,000 · 50 kt wind · 3 events
- Damaging Wind in Louisiana, December 7, 2004$50,000 · 50 kt wind · 1 event
- Tornado in Indiana, December 7, 2004$15,000 · F0 · 1 event
- High Wind in Oregon, December 7 to 8, 200493 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430441.